Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 6:28 AM CDT for 4 counties in North Dakota. It was in force for 62 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2011, 6:28 AM CDT (11:28 UTC)
- Expired
- Jul 20, 2011, 7:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:50 AM CDT | TSTM WND DMG | Pleasant Lake, ND | STEEL POLE BARN DESTROYED |
| Jul 20, 6:55 AM CDT | TSTM WND DMG | 1 Nw Knox, ND | 5-10 INCH DIAMTER BRANCHES DOWN. |
| Jul 20, 6:55 AM CDT | TSTM WND DMG | 1 Se Knox, ND | 40-50 FOOT TALL TREES DOWN. |
| Jul 20, 6:55 AM CDT | TSTM WND DMG | 1 W Knox, ND | 4-6 INCH DIAMATER BRANCHES DOWN. GRAIN ELEVATOR DOORS BLOWN OFF. |
| Jul 20, 6:55 AM CDT | TSTM WND DMG | Nw Knox, ND | 5-10 INCH DIAMTER BRANCHES DOWN. |
| Jul 20, 6:55 AM CDT | TSTM WND DMG | Se Knox, ND | 40-50 FOOT TALL TREES DOWN. |
| Jul 20, 6:55 AM CDT | TSTM WND DMG | W Knox, ND | 4-6 INCH DIAMATER BRANCHES DOWN. GRAIN ELEVATOR DOORS BLOWN OFF. |
| Jul 20, 7:25 AM CDT | HIGH SUST WINDS 54.14 | 2 Ese Leeds, ND | THE 2 MINUTE AVERAGED WIND RECORDED AT THE LEEDS WIND PROFILER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5088 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
565
WUUS53 KFGF 201128
SVRFGF
NDC005-027-071-095-201230-
/O.NEW.KFGF.SV.W.0094.110720T1128Z-110720T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 AM CDT WED JUL 20 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHWESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
WESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 730 AM CDT
* AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF RUGBY TO 6
MILES WEST OF HARVEY...MOVING TO THE EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PLEASANT LAKE...FILLMORE AND ESMOND AROUND 645 AM CDT.
KNOX AND BAKER AROUND 655 AM CDT.
MADDOCK...YORK AND HARLOW AROUND 700 AM CDT.
LEEDS AND FLORA AROUND 705 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE BRINSMADE...SHEYENNE...CANDO...PENN AND DEVILS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4837 9985 4838 9984 4838 9951 4862 9950
4871 9901 4786 9879 4778 9931 4784 9932
4784 9981 4785 9983 4802 9982 4803 9985
TIME...MOT...LOC 1128Z 251DEG 44KT 4842 10015 4775 10001
WIND...HAIL 60MPH 1.00IN
$$
TG2 follow-up statements
625
WWUS53 KFGF 201147
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 AM CDT WED JUL 20 2011
NDC005-027-071-095-201230-
/O.CON.KFGF.SV.W.0094.000000T0000Z-110720T1230Z/
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
647 AM CDT WED JUL 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TOWNER...WESTERN RAMSEY...NORTHWESTERN EDDY AND BENSON COUNTIES IN
NORTHEAST NORTH DAKOTA UNTIL 730 AM CDT...
AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF WOLFORD TO NEAR
WELLSBURG...MOVING TO THE EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MADDOCK AND BAKER AROUND 655 AM CDT.
YORK AND HARLOW AROUND 700 AM CDT.
LEEDS AND FLORA AROUND 705 AM CDT.
BRINSMADE AROUND 710 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE SHEYENNE...OBERON...MINNEWAUKAN...CONSIDINE...BISBEE AND
CANDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4837 9985 4838 9984 4838 9951 4862 9950
4871 9901 4786 9879 4778 9931 4784 9932
4784 9981 4785 9983 4802 9982 4803 9985
TIME...MOT...LOC 1147Z 251DEG 44KT 4849 9981 4782 9968
$$
TG620
WWUS53 KFGF 201159
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 AM CDT WED JUL 20 2011
NDC005-027-071-095-201230-
/O.CON.KFGF.SV.W.0094.000000T0000Z-110720T1230Z/
BENSON ND-EDDY ND-RAMSEY ND-TOWNER ND-
659 AM CDT WED JUL 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TOWNER...WESTERN RAMSEY...NORTHWESTERN EDDY AND BENSON COUNTIES IN
NORTHEAST NORTH DAKOTA UNTIL 730 AM CDT...
AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 80 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF WOLFORD TO 3
MILES SOUTHWEST OF HARLOW TO 2 MILES NORTH OF WELLSBURG...MOVING TO
THE EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MADDOCK AND LEEDS AROUND 705 AM CDT.
BRINSMADE AROUND 710 AM CDT.
FLORA...CONSIDINE AND BISBEE AROUND 715 AM CDT.
CANDO...MINNEWAUKAN AND MAZA AROUND 720 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE CHURCHS FERRY...ARNDT...PENN...OBERON...DEVILS LAKE AND
TOKIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4837 9985 4838 9984 4838 9951 4862 9950
4871 9901 4786 9879 4778 9931 4784 9932
4784 9981 4785 9983 4802 9982 4803 9985
TIME...MOT...LOC 1159Z 251DEG 44KT 4854 9961 4813 9955
4787 9971
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 20 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.
INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.
.LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.
&&
.AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
HOPPESIn the hours before
Special weather statement, Jul 20, 3:36 AM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 336 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200900- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 336 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400 AM CDT... AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CANDO AND CONSIDINE AROUND 350 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 20, 4:02 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 402 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200930- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 402 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 430 AM CDT... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE... MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CHURCHS FERRY AROUND 410 AM CDT. MAZA AROUND 420 AM CDT. CANDO AROUND 425 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Special weather statement, Jul 20, 4:04 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 404 AM CDT WED JUL 20 2011 NDZ008-016-026-054-200930- EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND- 404 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT... AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LANKIN AROUND 410 AM CDT. PARK RIVER AROUND 425 AM CDT. HOOPLE AND EDINBURG AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
Local storm report, Jul 20, 6:07 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 4 SE STARKWEATHER 48.41N 98.82W
07/20/2011 M1.00 INCH RAMSEY ND CO-OP OBSERVER
1.51 INCHES OF RAIN
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:16 PM CDT | River Flood Warning | FGF | Cass, Richland | 9 days |
| Jul 20, 4:08 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 67 min |
| Jul 20, 4:11 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 64 min |
| Jul 20, 5:00 AM CDT | Tornado Warning | FGF | Ramsey | 45 min |
| Jul 20, 5:30 AM CDT | Tornado Warning | FGF | Ramsey, Walsh | 45 min |
| Jul 20, 5:41 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 34 min |
| Jul 20, 5:53 AM CDT | Areal Flood Advisory | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 9 hr |
| Jul 20, 6:07 AM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Walsh | 38 min |
| Jul 20, 6:40 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 50 min |
| Jul 20, 7:21 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 54 min |
| Jul 20, 8:08 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 67 min |
| Jul 20, 8:59 AM CDT | Areal Flood Advisory | FGF | Cavalier, Pembina, Walsh | 6 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Grand Forks | 47 hr |
| Jul 20, 10:49 AM CDT | River Flood Watch | FGF | Grand Forks, Walsh | 47 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.